Alert archive / Minnesota / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 10, 2011, 6:53 PM CDT for 4 counties in Minnesota. It was in force for 52 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2011, 6:53 PM CDT (23:53 UTC)
- Expired
- May 10, 2011, 7:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Twin Cities, MN
Counties Carver County, MN, Hennepin County, MN, Scott County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 23 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 7:20 PM CDT | HAIL 1 | Buffalo, MN | |
| May 10, 7:23 PM CDT | HAIL 0.5 | Jordan, MN | |
| May 10, 7:33 PM CDT | HAIL 0.88 | 2 Ese Carver, MN | |
| May 10, 7:35 PM CDT | HAIL 0.5 | Buffalo, MN | |
| May 10, 7:36 PM CDT | HAIL 0.75 | 3 W St Michael, MN | |
| May 10, 7:39 PM CDT | HAIL 0.75 | 3 W St Michael, MN | |
| May 10, 7:40 PM CDT | HAIL 1 | Chaska, MN | |
| May 10, 7:43 PM CDT | HAIL 1.75 | 3 W St Michael, MN | |
| May 10, 7:43 PM CDT | HAIL 1.75 | Chaska, MN | |
| May 10, 7:48 PM CDT | HAIL 2 | Chanhassen, MN | AT WEATHER OFFICE |
| May 10, 7:54 PM CDT | TORNADO | 2 Wnw Hanover, MN | AN NWS STORM SURVEY ASSESSED AN EF-1 TORNADO WITH MAXIMUM WINDS NEAR 90 MPH TRACKED FOR APPROXIMATELY THREE MILES TO THE NORTHEAST ENDING ONE MILE WEST OF ST. MICHAEL. A GARAGE WAS HEAVILY DAMAGED AT A HOUSEHOLD NEAR THE END OF THE TRACK WHICH WAS DETERMINED T |
| May 10, 7:55 PM CDT | HAIL 1 | Eden Prairie, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1366 J/kg
- Mixed-layer CIN
- -392 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
828 WWUS83 KMPX 102353 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 653 PM CDT TUE MAY 10 2011 MNZ051-059-060-066>070-076-077-110045- CARVER-DAKOTA-HENNEPIN-LE SUEUR-MCLEOD-RICE-SCOTT-SHERBURNE-SIBLEY-WRIGHT- 653 PM CDT TUE MAY 10 2011 ...THUNDERSTORMS WILL CONTINUE TO DEVELOP OR MOVE OVER CARVER... DAKOTA...HENNEPIN...LE SUEUR...MCLEOD...RICE...SCOTT...SHERBURNE ...SIBLEY AND WRIGHT COUNTIES THROUGH 745 PM CDT... AT 647 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM ANNANDALE...GOTHA TO NEW PRAGUE IN CENTRAL MINNESOTA. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORMS. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... HEIDELBERG. NEW PRAGUE. VESELI. JORDAN. WEBSTER. NEW MARKET. LAT...LON 4549 9387 4460 9308 4430 9366 4519 9423 TIME...MOT...LOC 2349Z 218DEG 23KT 4450 9358 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 10, 2:46 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, May 10, 2:46 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 246 PM CDT TUE MAY 10 2011 .DISCUSSION... MAIN CONCERNS THIS FORECAST PERIOD ARE THUNDERSTORMS CHANCES TONIGHT INTO THE WEEKEND. A WARM FRONT EXTENDED FROM A LOW PRESSURE CENTER OVER THE SOUTHEAST NORTH DAKOTA TO NEAR LAKE MICHIGAN. A WARM AND MOIST SOUTHERLY AIRFLOW WAS OCCURRING OVER THE MIDWEST AND EXTENDED OVER PORTIONS OF SOUTHERN HALF OF MN AND SOUTHWEST WISCONSIN. STRONG LOW LEVEL JET WILL HELP INITIATE CONVECTION JUST AHEAD OF THE SURFACE WARM FRONT LATE THIS AFTERNOON AND TONIGHT. STORMS IF THEY FORM...SHOULD LIFT NORTHEAST OVER NORTHERN MN AND DEVELOP SOUTHEAST ALONG THE THICKNESS RIDGE OVERNIGHT. THE PRIMARY SEVERE WEATHER THREAT REST OF THE AFTERNOON AND TONIGHT WILL BE LARGE HAIL. FREEZING LEVEL REMAINS WHETHER HIGH A LITTLE OVER 12000 FEET AGL. THUNDERSTORMS LIKELY TO CONTINUE WEDNESDAY AND THURSDAY...AS A COLD FRONT SLOWLY MOVES THROUGH THE UPPER MIDWEST DURING THE PERIOD. A BROAD UPPER LEVEL TROUGH WILL LINGER OVER THE MIDWEST THROUGH THE PERIOD WITH A CLOSED UPPER LOW OVER CENTRAL ROCKIES MOVIN INTO THE CENTRAL PLAINS BY THURSDAY EVENING. THE SEVERE WEATHER THREAT EXPECTED TO PUSH EAST AND SOUTH OVER SOUTH CENTRAL MN AND WESTERN WISCONSIN. MEDIUM AND LONG RANGE FORECAST...MODELS DIFFER ON THE APPARENT SOLUTION WITH GFS MODEL MORE WETTER THAN EUROPEAN MODEL. CONFIDENT IN THE FORECAST BEYOND SATURDAY...LOW. BOTH MODEL AGREE THAT TEMPERATURES WILL TREND DOWN INTO THE 50S AND 60S OVER THE WEEKEND. && .AVIATION... /18Z TAF ISSUANCE/ VERY MOIST AND UNSTABLE AIRMASS LIFTING NORTH ACROSS THE REGION THIS AFTERNOON. MVFR CIGS 1500-2500 LIFTING NORTH IN THIS VERY MOIST FLOW. SURFACE WARM FRONT APPEARS TO BE LOCATED OVER WEST CENTRAL MN TO THE SOUTHERN SUBURBS OF THE TWIN CITIES. THIS BOUNDARY TO LIFT SLOWLY NORTH DURING THE AFTERNOON/EVENING AS COOL FRONT/DRY LINE MOVES INTO WESTERN MN. AREA WHERE THESE FRONT INTERSECT WILL BE AREA SEEING BEST SHOT OF THUNDER AND REMAINS ALONG AND NORTH OF I94 KAXN-KSTC REGION THROUGH 22Z-02Z PERIOD. THIS SHIFTS EAST OVERNIGHT ACROSS EAST CENTRAL MN AND WEST CENTRAL WI....BUT MAINLY AFTER 03Z PERIOD. MID LEVEL WARM POCKET REMAINS STRONG OVER THE AREA AND WILL HAVE TO WAIT FOR INITIATION FROM EXITING SHORT WAVE OVER THE EASTERN DAKOTAS. CLOUDS SHOULD EXIT TO THE EAST OF THE AREA THIS EVENING WITH THE NEXT SHOT OF SHOWERS/STORMS LIFTING BACK INTO THE AREA WED AFTERNOON. KMSP...MVFR CIGS (2K-3K) SPRDG NEWD ACROSS SOUTH CENTRAL MN WILL AFFECT THE REGION EARLY. THEN EXPECT ANY POSSIBLE CONVECTIVE INITIATION TO REMAIN NW OF THE AREAS THROUGH 00Z. BEST SHOT AT THUNDER/MVFR CONDS IN THE 03Z-08Z PERIOD. SOUTHEAST SFC FLOW WILL BECOME MORE SOUTHERLY LATE AND EVENTUALLY NORTHWEST OR NORTH AND LIGHT LATE. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/DWE
Hazardous weather outlook, May 10, 12:27 PM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1227 PM CDT TUE MAY 10 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 111200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1227 PM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT FOR MUCH OF THE AREA. THE SEVERE WEATHER THREATS INCLUDE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. IN ADDITION...A TORNADO OR TWO IS ALSO POSSIBLE ACROSS CENTRAL MINNESOTA THIS EVENING...MAINLY ALONG AND NORTH OF INTERSTATE 94. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA FROM WEDNESDAY THROUGH FRIDAY AS A LOW PRESSURE SYSTEM LINGERS OVER THE UPPER MISSISSIPPI VALLEY. A FEW OF THE STORMS MAY BE SEVERE WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.
In the hours before
Special weather statement, May 10, 4:34 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 434 PM CDT TUE MAY 10 2011 MNZ042-049-058-059-066-102345- TODD-STEARNS-MEEKER-WRIGHT-MCLEOD- INCLUDING THE CITIES OF...LONG PRAIRIE...ST. CLOUD...LITCHFIELD... MONTICELLO...HUTCHINSON 434 PM CDT TUE MAY 10 2011 ...POSSIBLE THUNDERSTORM DEVELOPMENT... THUNDERSTORMS COULD DEVELOP OVER THE AREA BETWEEN 5PM AND 6 PM. IF THIS DEVELOPMENT DOES OCCUR...SEVERE THUNDERSTORMS ARE LIKELY. BE ALERT FOR POSSIBLE WARNINGS.
Local storm report, May 10, 6:28 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 PM CDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL BOWLUS 45.82N 94.41W
05/10/2011 M0.75 INCH MORRISON MN TRAINED SPOTTER
&&
CARLYONLocal storm report, May 10, 6:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL ST JOSEPH 45.57N 94.32W
05/10/2011 M1.25 INCH STEARNS MN TRAINED SPOTTER
&&
CARLYONLocal storm report, May 10, 6:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 PM CDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 1 S BOWLUS 45.81N 94.41W
05/10/2011 M1.25 INCH MORRISON MN TRAINED SPOTTER
&&
CARLYONLocal storm report, May 10, 6:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
647 PM CDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 ESE ST JOSEPH 45.56N 94.30W
05/10/2011 M1.00 INCH STEARNS MN TRAINED SPOTTER
&&
CARLYONSpecial weather statement, May 10, 6:53 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 653 PM CDT TUE MAY 10 2011 MNZ051-059-060-066>070-076-077-110045- CARVER-DAKOTA-HENNEPIN-LE SUEUR-MCLEOD-RICE-SCOTT-SHERBURNE-SIBLEY-WRIGHT- 653 PM CDT TUE MAY 10 2011 ...THUNDERSTORMS WILL CONTINUE TO DEVELOP OR MOVE OVER CARVER... DAKOTA...HENNEPIN...LE SUEUR...MCLEOD...RICE...SCOTT...SHERBURNE ...SIBLEY AND WRIGHT COUNTIES THROUGH 745 PM CDT... AT 647 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM ANNANDALE...GOTHA TO NEW PRAGUE IN CENTRAL MINNESOTA. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORMS. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... HEIDELBERG. NEW PRAGUE. VESELI. JORDAN. WEBSTER. NEW MARKET. LAT...LON 4549 9387 4460 9308 4430 9366 4519 9423 TIME...MOT...LOC 2349Z 218DEG 23KT 4450 9358
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 4:09 AM CDT | Special Weather Statement | MPX | Benton, Kanabec, Mille Lacs | 36 min |
| May 10, 5:04 AM CDT | Special Weather Statement | MPX | Mille Lacs | 41 min |
| May 10, 6:46 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Stearns | 44 min |
| May 10, 6:46 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 44 min |
| May 10, 6:49 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison | 28 min |
Nearby
Special Weather Statements in Minnesota, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.